question-icon

How to wean off Celexa after discontinuing Serzone for fear of renal damage?

default
Posted on Mon, 6 Feb 2017
Question: I have had depression most of my life. They started to treat me with Serzone and it worked well. When i saw it could cause spontaneous liver or renal damage, I went to a doctor who put me on Lexapro which worked well ... however I had gone off of the Serzone for a few weeks and broke down entirely. It took about 3 weeks to kick in. I went through hell, When it began to stop working, he raised it to 30 mg. It did not help. He then added Welbutrin to the 30 mg. (unsure of dosage) and no effect for about 3 weeks. Then i started freaking out ... panic attacks ... I was a mess. Like a 70's bad trip. I went back and he took me off of the Lexapro and put me on Celexa 60 mg. In over 3 weeks it didn't help. He put me on a total of 90 mg. For the first week, no help but no side effects. Then I started getting hyperhydrosis all over my body, especially my stomach and pelvis and legs....really badly. I called him yesterday and he told me to go back down to the 60. It doesn't work anyway and the sweating had begun. I would like to know ( I am going back to the doctor in 5 days. I don't know how to ween off and need something to replace it. I know it is dangerous but I was hoping after a period of time to go down to 30 mg. of Celexa and add Effexor. I need to know if they would work together and would need need a time table for coming off. Could I go down to 30mgs. of Celexa on my next appointment...having just dropped down to it yesterday. That would be 1 week. Would you please tell me if I could immediately start this change in a week and is a good idea to try and if there might be something better to try. I thought 30 mg. Celexa might give me the small amount of norepinephrine to help. Effexor seems to work from what I researched) against the anxiety and panic attacks I suffer. I have been on Xanax .5 mg, 3-4X a day for (valium before that) since my teen years. My anxiety has always been very bad. I was hyperthyroid at a very young age ... teens. When they found out I was successfully treated with Proplylthyoracil and they wondered along with me, which came first, the chicken or the egg. I am so miserable ...none of what he tried worked ... I am sweating so badly and I can't sleep. I am a wreck. I take asthma spray, BP med, Diltiazam and Livalo 4mg. for cholesterol. I would even stop this and go back on Lexapro. I was just as depressed but no side effects...I feel like my walking is not right, headaches...my eyes. Please help me. I am praying to God that you can help me. I want off of the 65 mgs. Please instruct me so I can tell my doctor exactly how to do this. My doc is a regular doc, not a psychiatrist. I am begging you for help. May name is XXXXXXX My e-mail is YYYY@YYYY . Thank you in advance.
doctor
Answered by Dr. Seikhoo Bishnoi (5 hours later)
Brief Answer:
Cross tapering is best option in present situation

Detailed Answer:
Hi, thanks for asking from Healthcaremagic.com

I can understand your concern. Serzone is Nefazodone and was found to be strongly associated with risk of liver damage. The drug has strong actions on serotonergic and adrenergic receptors and also on dopaminergic receptors.

You are on Celexa 60 mg (took it for 3 weeks then dose increased to 90 for one week) for about 4 weeks. Reducing the dose from 60 to 30 should not be abrupt. In my opinion remain on 60 mg for about one week and then you can think of reducing the dose to 30 mg.

Taking Celexa with Effexor is not a good idea in my opinion. This might increase the risk of serotonin syndrome. Effexor or Venlafaxine is a strong drug and approved for moderate to severe depression. The drug has good serotonergic and adrenergic actions. You can reduce the doses of Celexa and can start Velafaxine. Cross tapering is best option in present situation. Reduce the Celexa to 30 after one week and start Effexor 37.5 at the same time, stop the Celexa after one more week and increase the dose of Effexor to 75 and then more if needed. You can discuss with your doctor for this and take proper prescription.

Bupropion or Wellbutrin can be added as augmentation agent along with Venlafaxine.

Thanks. Take care

Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5190 Questions

premium_optimized

The User accepted the expert's answer

Share on
How to wean off Celexa after discontinuing Serzone for fear of renal damage?

Brief Answer: Cross tapering is best option in present situation Detailed Answer: Hi, thanks for asking from Healthcaremagic.com I can understand your concern. Serzone is Nefazodone and was found to be strongly associated with risk of liver damage. The drug has strong actions on serotonergic and adrenergic receptors and also on dopaminergic receptors. You are on Celexa 60 mg (took it for 3 weeks then dose increased to 90 for one week) for about 4 weeks. Reducing the dose from 60 to 30 should not be abrupt. In my opinion remain on 60 mg for about one week and then you can think of reducing the dose to 30 mg. Taking Celexa with Effexor is not a good idea in my opinion. This might increase the risk of serotonin syndrome. Effexor or Venlafaxine is a strong drug and approved for moderate to severe depression. The drug has good serotonergic and adrenergic actions. You can reduce the doses of Celexa and can start Velafaxine. Cross tapering is best option in present situation. Reduce the Celexa to 30 after one week and start Effexor 37.5 at the same time, stop the Celexa after one more week and increase the dose of Effexor to 75 and then more if needed. You can discuss with your doctor for this and take proper prescription. Bupropion or Wellbutrin can be added as augmentation agent along with Venlafaxine. Thanks. Take care